Illinois, 2024Strong Wind in Illinois, February 27 to 28, 2024
February 27 to 28, 2024 · NWS PAH · 10 events in 10 counties and zones
A strong cold front moved through S Illinois around 0000-0300CST on Feb 28th as strengthening low pressure moved towards the Great Lakes. Gusty gradient winds occurred ahead of the front during the afternoon to evening hours and behind the front towards early morning.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through S Illinois around 0000-0300CST on Feb 28th as strengthening low pressure moved towards the Great Lakes. Gusty gradient winds occurred ahead of the front during the afternoon to evening hours and behind the front towards early morning. Thunderstorm activity in S Illinois overnight was most organized with the frontal passage. The strongest measured gust was 53 mph at Carbondale ASOS during the early evening on the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 5:08 AM CST, 6 hours 52 minutes earlier. Its key messages:
- Windy and record warmth today. Wind advisory is in effect for all areas of the quad-state. Thunderstorms are possible through this morning that may contain a risk of hail, but it is not certain they will form.
- More storms are possible tonight and Wednesday morning. These storms are not expected to be in an ideal environment, but will still carry some threat of tornadoes, large hail, and damaging winds through early Wednesday morning.
- Temperatures will turn sharply colder Wednesday behind a cold front that will move through in the wee hours. Wind chills at or below freezing are forecast Wednesday before things begin to moderate once again on Thursday.
Area forecast discussion, Feb 27, 5:08 AM CST, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
508 AM CST Tue Feb 27 2024
.KEY MESSAGES...
- Windy and record warmth today. Wind advisory is in effect for
all areas of the quad-state. Thunderstorms are possible
through this morning that may contain a risk of hail, but it
is not certain they will form.
- More storms are possible tonight and Wednesday morning. These
storms are not expected to be in an ideal environment, but
will still carry some threat of tornadoes, large hail, and
damaging winds through early Wednesday morning.
- Temperatures will turn sharply colder Wednesday behind a cold
front that will move through in the wee hours. Wind chills at
or below freezing are forecast Wednesday before things begin
to moderate once again on Thursday.
&&
.DISCUSSION...
Issued at 148 AM CST Tue Feb 27 2024
A broad west southwesterly 110-120 kt jet maxima is overhead.
Very subtle changes in speed over northern Arkansas and central
Missouri appear to be providing just a touch of large scale
ascent visible in two pockets of cloud near St. Louis and south
central Missouri. CIRA ALPW imagery shows a moistening layer at
850-700mb with HRRR soundings showing a moistening of the layer
near and just above a capping inversion at 800mb or so. Broad
and strong warm advection is ongoing in this layer. Steady low
level moisture and warm air advection is also occurring with
dewpoints rising into the 60s in parts of northeast Arkansas
this morning. 3-6 km lapse rates are quite impressive in the
8-deg C/km range on top of an elevated mixed layer, the base of
which provides our capping inversion that is about 2 degrees C
above mixed-layer parcel temperatures. Parcels in the moistening
layer above the cap will have about 1000-1200 J/kg of CAPE to
work with however if that layer saturates to the point we get
some convective initiation. We are monitoring for CI on any of
the convergence zones that are showing up on PAH/LSX radar in
the form of showers. With deep layer shear values out of the
west at 50-60 kts hail would be a concern with any storms that
manage to form tonight. Stronger storms could produce an
isolated wind threat but for the most part the hail/tornado
threat will be mitigated by the strong capping inversion as
there is no apparent lift or changes to the boundary layer
coming overnight that would make it a non factor. The best
chance for storms tonight remains along and just south of
Interstate 64 in Illinois and Indiana through early this
morning.
Today looks warm and windy. Wind advisory for all zones is an
easy call to continue with gusts 35-45 mph likely as the surface
pressure gradient tightens up ahead of building low pressure
over the central Plains. Modest height rises, warm advection and
a very high starting point (it is in the upper 60s as of this
writing) should make daily records and even all-time monthly
records in play once again. Forecast is for the upper 70s
northeast and lower 80s in the south. Flow at 300mb strengthens
to about 150-170 kt by this afternoon and evening as a trough
works into the central Plains. We stay in the right front
quadrant of this jet through the day which should act to
reinforce our low level capping inversion/provide subsidence.
Certainly wouldn't expect it would reduce during the day and a
significant source of deep low level lift will be needed for any
surface based storms.
Unfortunately however a strong/sharp cold front approaches to
provide just such lift. Dewpoints are higher along the Texas
coastal bend than were modeled over the last few days and our
surface-based instability looks a little better at frontal
arrival than it did over the last few days. Dewpoints at FROPA
are modeled in the low 60s now, which gives us about 1500 J/kg
of MLCAPE. Shear becomes more unidirectional as the front
approaches but 0-1km SRH values of 300-400 m2/s2 remain
indicated with a broad sweeping hodograph through the evening
that becomes more relaxed by daybreak. Perpendicular flow to the
front and a net convergent upper jet would lead me to think any
activity would be discrete/isolated but if convection can
develop, as is currently modeled over parts of SEMO and southern
Illinois, it would be in a favorable environment for all modes
of severe with hail the most likely but damaging wind and
tornado risk holding up as well. Most guidance has the front
through the CWA by daybreak which would end any threat. It is
not a slam dunk threat but it will be worthy of attention
through the day today as the event approaches.
Things turn sharply colder behind the front as an arctic airmass
invades. Temperatures will warm up a bit perhaps during the late
afternoon Wednesday but its still going to be chilly with wind
chill values below freezing most of the day. The chill will be
short lived however as temperatures rebound towards 50 degrees
Thursday afternoon as our flow shifts to the south. A sharp but
relatively weak shortwave trough passes through Thursday night
giving us a chance for some rain, then broad and warm southerly
flow keeps up through the weekend.
In the 00z GFS/ECMWF runs a sharp negatively-tilted shortwave
trough is forecast to approach Monday night into Tuesday. The
base of this trough phases with the subtropical jet in our
vicinity leading to a surface low developing nearby and rain and
thunderstorms once again. March is approaching, and I'm not
sure whether its quite going to enter like a lion, but maybe
more like an indecisive squirrel, with temperatures darting all
over the place.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 508 AM CST Tue Feb 27 2024
Rain and convective activity appears to be departing to the
east. Some MVFR cig will remain through this morning before
skies open up to VFR. At the same time strong south winds will
pick up further with gusts 30-35kt expected area-wide during
the afternoon. Gusty winds will persist through the evening
ahead of a front with thunderstorms forecast to develop ahead of
the front. A sharp cold front with gusty winds out of the
northwest will move through in the pre-dawn hours Wednesday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 AM CST Wednesday for ILZ075>078-080>094.
MO...Wind Advisory until 3 AM CST Wednesday for MOZ076-086-087-100-
107>112-114.
Red Flag Warning from 9 AM this morning to 6 PM CST this
evening for MOZ098-100-106>108.
IN...Wind Advisory until 3 AM CST /3 AM EST/ Wednesday for INZ081-
082-085>088.
KY...Wind Advisory until 3 AM CST Wednesday for KYZ001>022.
&&
DISCUSSION...JGG
AVIATION...JGGHazardous weather outlook, Feb 27, 2:31 AM CST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
231 AM CST Tue Feb 27 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
231 AM CST Tue Feb 27 2024 /331 AM EST Tue Feb 27 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE... Through Tonight
A few thunderstorms are possible through this morning. The
strongest storms may become capable of hail. The best chance for
hail is along and just south of the Interstate 64 corridor.
South winds are expected to gust to 35 to 45 mph today across the
entire region.
Thunderstorms are possible again tonight ahead of an approaching
cold front. Some of these storms may become severe. Hail and
damaging winds are the main threat, but an isolated tornado or two
will be possible in the strongest storms.
Parts of the Missouri Ozarks may experienced heightened risk of
wildfire growth and spread today. A red flag warning has been
issued for parts of this area.
.DAYS TWO THROUGH SEVEN...Wednesday through Sunday
The risk for widespread hazardous weather appears low.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the latest forecasts and be prepared to
report conditions according to standard operating procedure.
JGG
Strong Wind, Jackson
- When
- February 27, 12:00 PM CST to February 28, 7:00 AM CST
- Where
- Jackson forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong Wind, Williamson
- When
- February 27, 12:00 PM CST to February 28, 7:00 AM CST
- Where
- Williamson forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- February 27, 12:00 PM CST to February 28, 7:00 AM CST
- Where
- Union forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
Strong Wind, Alexander
- When
- February 27, 12:00 PM CST to February 28, 7:00 AM CST
- Where
- Alexander forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Strong Wind, Pulaski
- When
- February 27, 12:00 PM CST to February 28, 7:00 AM CST
- Where
- Pulaski forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.223, -89.127 (the zone’s center; the record gives no point)
Strong Wind, Saline
- When
- February 27, 7:00 PM CST to February 28, 7:00 AM CST
- Where
- Saline forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.753, -88.541 (the zone’s center; the record gives no point)
Strong Wind, Gallatin
- When
- February 27, 7:00 PM CST to February 28, 7:00 AM CST
- Where
- Gallatin forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.763, -88.230 (the zone’s center; the record gives no point)
Strong Wind, Edwards
- When
- February 27, 7:00 PM CST to February 28, 7:00 AM CST
- Where
- Edwards forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Strong Wind, Wabash
- When
- February 27, 7:00 PM CST to February 28, 7:00 AM CST
- Where
- Wabash forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
Strong Wind, White
- When
- February 27, 7:00 PM CST to February 28, 7:00 AM CST
- Where
- White forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$20 million · 59 kt wind · 6 events
- Strong Wind in Tennessee, February 27, 20241 death · 1 event
- Tornado and Hail in Michigan, February 27 to 28, 2024$1.8 million · EF1 · 10 events
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$1.3 million · 55 kt wind · 8 events
- Tornadoes and Flood in Illinois, February 27, 20241 injured · EF1 · 74 events
- Winter Weather in Minnesota, February 27, 20244 injured · $40,000 · 2 events
- Tornado and Hail in Illinois, February 27, 2024EF1 · 17 events
- Tornado in Indiana, February 27, 2024EF1 · 1 event
- Winter Weather in South Dakota, February 27, 202416 events
- High Wind in Texas, February 27, 202456 kt wind · 13 events
- Strong Wind in Kentucky, February 27 to 28, 2024$11,000 · 11 events
- Heavy Snow and Strong Wind in Idaho, February 27 to 29, 2024$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161895, 1161896, 1161897, 1161898, 1161899, 1161900, 1161901, 1161902, 1161903, 1161904.